Non-axisymmetric magnetic modes of neutron stars with purely poloidal magnetic fields

Hidetaka Asai, Umin Lee, Shijun Yoshida

Research output: Contribution to journalArticle

5 Citations (Scopus)

Abstract

We calculate non-axisymmetric oscillations of neutron stars magnetized by purely poloidal magnetic fields. We use polytropes of index n = 1 and 1.5 as a background model, where we ignore the equilibrium deformation due to the magnetic field. Since separation of variables is not possible for the oscillation of magnetized stars, we employ finite series expansions for the perturbations using spherical harmonic functions. Solving the oscillation equations as the boundary and eigenvalue problem, we find two kinds of discrete magnetic modes, that is, stable (oscillatory) magnetic modes and unstable (monotonically growing) magnetic modes. For isentropic models, the frequency or the growth rate of the magnetic modes is exactly proportional to BS, the strength of the field at the surface. The oscillation frequency and the growth rate are affected by the buoyant force in the interior, and the stable stratification tends to stabilize the unstable magnetic modes.

Original languageEnglish
Pages (from-to)2228-2241
Number of pages14
JournalMonthly Notices of the Royal Astronomical Society
Volume455
Issue number2
DOIs
Publication statusPublished - 2016

Keywords

  • Stars: neutron
  • Stars: oscillations

ASJC Scopus subject areas

  • Astronomy and Astrophysics
  • Space and Planetary Science

Fingerprint Dive into the research topics of 'Non-axisymmetric magnetic modes of neutron stars with purely poloidal magnetic fields'. Together they form a unique fingerprint.

  • Cite this